Meet Dr. Donnica Video Introduction TV Appearances

Diseases & Conditions Today on DrDonnica.com Clinical Trials Decisionnaires FAQs Top Tips Fast Facts Debunking Myths News Alerts Celebrity Speak Out Guest Experts Women's Health Champions Books Women's Health Resources

Mission Privacy Policy Sponsors Press Room What's New? Contact Us

This website is accredited by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here.


Hope Award

Send to a Friend

Managing Perimenopause

Q: I have been to two doctors now and they do not find that my hormone levels have changed. I have most of the symptoms of menopause, but not the hormone change. Is it true that I can be in a pre-menopause stage? I've been told that I could be going through this for the next 5 to 10 years. I still have a menstrual flow that is very heavy and then just stops, I've skipped and it comes when it wants. Please, do not tell me to go on the pill. I can't afford the weight gain and headaches when taking them. I'm 45. Help!


Dr. Donnica:
It sounds as if you're in "perimenopause"--that 2 to 10-year timeframe that precedes menopause and can give you all the symptoms while still having periods (usually heavier and irregular). The question then becomes what to do about it. In general, for non-smoking women over age 35, I would recommend one of the very low dose birth control pills. These have been shown NOT to cause any weight gain. Unfortunately, the only way to tell if they will affect your headaches is to try them and see.

Other options for you include focusing on each individual symptom and finding another treatment for that symptom. For example, if you have hot flashes, black cohosh, clonidine and Bellergal seem to help. For sleep disturbances, your doctor can recommend a sleeping pill. For mood disturbances, many women find relief with one of the many SSRI's (selective serotonin reuptake inhibitors), which are also used to treat depression (e.g. Sarafem, Effexor, Paxil, or Zoloft). This is an issue you should sit down and discuss with your physician.

Good luck!

Donnica Moore MD
President, DrDonnica.com

Created: 8/20/2001  -  Donnica Moore, M.D.

All the content contained herein is copyrighted pursuant to federal law. Duplication or use without
the express written permission of DrDonnica.com subjects the violator to both civil & criminal penalties.
Copyright © 2006 DrDonnica.com. All rights reserved.

Home | Today on DrDonnica.com | Meet Dr. Donnica | TV Appearances | Clinical Trials
Diseases & Conditions | Decisionnaires | Celebrity Speak Out | Guest Experts | Women's Health Champions
FAQs | Women’s Health Resources | Archive | Books & Tapes | Site Certification | Advanced Search
Mission | What’s New? | Press Room | Privacy Policy | Sponsors | Partners | Contact Us